Depending on the area irradiated and the dose deposited on the skin, radiotherapy can cause skin toxicities. The most frequent skin side effects are “acute” toxicities that generally appear from the thirdweek of treatment and that are similar to sunburn (dermatitis, erythema). They will disappear after the treatment end. Much more rarely, some patients develop “late” side effects in form of a skin retraction (fibrosis). This appear several months to several years after the treatment end and will not disappear.
Radiation therapy can cause skin toxicities, but it is important to understand that this does not concern all patients. Indeed, the risk depends on the area to be irradiated and the dose deposited on the skin.. Specifically, the dose to the skin is higher in patients receiving radiotherapy for breast or ENT cancer than in patients undergoing radiotherapy for lung or pancreatic cancer.
Acute side effects are likely to appear from the third week of treatment. These acute side effects manifest generally as dermatitis that corresponds to an inflammation of the skin resulting in erythema (redness),almost like a sunburn. This can cause burning, tingling or itching.. Sometimes, oozing also is observed (exudative erythema). At a more advanced stage, there may be scaling. To prevent this, it is important to follow the suggestions given by the radiation oncologist and nurses (no tight clothes, no deodorant/cream/make-up on the area to be irradiated). The risk of skin side effects may be increased by the concomitant administration of some chemotherapy treatments or targeted therapies.
Much more rarely, some patients will develop skin retraction, called fibrosis, several months or years after treatment(late side effect).. Depending on its severity, this can be more or less disabling.